North Carolina, 2023Tornadoes and Flash Flooding in North Carolina, August 30 to 31, 2023
August 30 to 31, 2023 · NWS ILM · 10 events in 5 counties and zones
Tropical Storm Idalia moved northeast across southeast North Carolina bringing flooding from heavy rain and storm surge, a few tropical storm force wind gusts and tornadoes late August 30 into August 31. Previously the storm was a Category 4 hurricane.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- $4,000
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical Storm Idalia moved northeast across southeast North Carolina bringing flooding from heavy rain and storm surge, a few tropical storm force wind gusts and tornadoes late August 30 into August 31. Previously the storm was a Category 4 hurricane. weakening to Category 3 as it made landfall near Perry, Florida. Locally all sustained tropical storm force winds remained offshore.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 30, 2:59 PM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 30, 2:59 PM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
359 PM EDT Wed Aug 30 2023
.SYNOPSIS...
Showers associated with Hurricane Idalia are expected to begin
moving into the area this afternoon with the core of the
cyclone passing through tonight into Thursday, bringing heavy
rain, gusty winds, as well as coastal and marine impacts. Dry
weather and below normal temperatures are likely to follow
Idalia this weekend, before returning to normal by early next
week.
&&
.NEAR TERM /THROUGH THURSDAY/...
Idalia to bring it most pronounced impacts across the area
tonight. Heavy rain will definitely be the main threat followed
by the possibility of tornadoes (though CHS has seemingly only
had one so far). The max surge in the 1-3 ft range will luckily
come overnight during lower tides, which is fortuitous as the
evening and morning astronomical tides are quite large (see
below). The fact that the very heaviest rain comes overnight is
as usual, a double edged sword. There will certainly be far
fewer people on the roads but flooding is far more difficult to
detect in the dark. Idalia is moving at a pretty good clip so
wind and rain should decrease fairly quickly on Thursday
especially over inland zones.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Idalia exiting stage right, to the east, at the start of this
period. Could see residual clouds early Thu evening, mainly
coastal NC CWA, but generally looking at a clear Thu night as
subsidence in the wake of Idalia along with sfc high pressure
nosing/wedging across the Carolinas from the north. Flow from
the N-NE will be accompanied with CAA and drier air. This
airmass will persist for the remainder of this period as "dirty"
ridging aloft prevails. Periodic thin cirrus possible Fri into
Fri night. An embedded 5h s/w trof poised to push across late
Fri night, however little moisture to work with so no pcpn
expected, however may see periodic altocu as a result. Guidance
has increased max/min temps during this period from previously,
and will follow suit but just not as pronounced. ie. Instead of
"well below normal", will just dictate below normal.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Ridging aloft and at the sfc will dominate this period. The sfc
ridging will continue to extend southward across the Carolinas
during this extended period. The airmass will periodically be
re-enforced by s/w trofs aloft rotating around this upper
ridge, and able to drag a sfc cold front across the area. At
this point, moisture remains limited and will continue with the
dry fcst. The 1 cold front early Sat will keep a below normal
airmass in place. However, guidance indicates temps ahead of the
next cold front dropping south, aka backdoor cold front, for Mon
and Tue may result in max temps climbing back into the 90s.
Night time lows will run at or slightly below normal.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Rain to increase in coverage and intensity from the SW over the
next few hours, eventually dragging ceilings down to IFR realm.
Winds increase as circulation approaches from the SW, turning
terminal winds to the SE. Towards daybreak a sharp turn to the
NE and then N/NNW as Idalia moves off SC coast. Did not have
enough confidence to introduce LLWS, with FLO and LBT seemingly
good candidates for a 50kt speed max right at 2kft. Hopefully
future monitoring of the storm and new model data shed some
light on this, the window falling somewhere between 04Z and 08
or even 12Z.
Extended Outlook... Flight restrictions associated with
Tropical Cyclone Idalia will persist into Thursday, with the
worst conditions slated for Wednesday night through Thursday.
Idalia should move away from the area during Thursday night
and Friday with improving conditions. Dominant VFR conditions
likely for Friday through Sunday.
&&
.MARINE...
Through Thursday...Certainly no time to be out on the water
as Idalia will directly traverse our waters from about midnight
to sunrise. Not only will winds build well into tropical storm
realm but a few hurricane force gusts may be possible across our
SC waters. Waves will build to very formidable heights as they
often do in a tropical system, but the center of the storm
moving through and the multitude of wind directions offered in a
short time will keep the waves very steep in addition to very
large.
Thursday Night Through Monday...
Thursday night features Idalia's circulation pushing ESE,
further offshore and away from the local waters. May see winds
diminish at 1st but likely to ramp back up from the N-NE as a
1025mb high centered over the NE States ridges south across the
Carolinas. This will result in a pinched gradient between
Idalia(which will be slowing it's forward momentum) and the
ridging from the north. This will result in wind speeds at SCA
levels, possibly even a short term Gale Warning for Cape Fear
northward Thu night into Fri. The sfc ridging across the area
will transition into a weak bubble high situated across the
Carolinas and area waters Sun thru Mon. This will result in a
diminishing trend in the winds, with wind directions a bit of a
challenge due to the relaxed sfc pg and noisy pressure field.
Seas will be at or above SCA thresholds Thu night thru Fri
across all waters, above SCA from Cape Fear north Fri Night.
Only a slow subsiding trend will ensue there-after as Idalia
back swells affect the local waters as it or it's remnants
meander well offshore and east of the Mid-Atlantic coast.
&&
.TIDES/COASTAL FLOODING...
With the full moon, 2nd of this month, upcoming late this
evening, minor coastal flooding is forecasted at local beaches
and downtown Wilmington during evening high tides through end of
the week. This week's coastal flooding is primarily due to
astronomical factors, with additional influence from Idalia
tonight thru Thursday. This evening, SE flow ahead of Idalia
may bring moderate coastal flooding to the Grand Strand and
minor coastal flooding northward into the Cape Fear region. As
the storm follows the coastline overnight, onshore flow
strengthens over the Cape Fear and Grand Strand areas by
tonight into Thursday morning where the highest tides are
expected to occur. With northerly winds to the south of Cape
Fear, high tides are likely to be limited by the opposing wind
field later Thu.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Tropical Storm Warning for SCZ017-023-024-032-033-039-054>056-
058-059.
Flood Watch through Thursday evening for SCZ017-023-024-032-
033-039-054>056-058-059.
High Rip Current Risk through Thursday evening for SCZ054-056.
High Surf Advisory from 8 PM this evening to 8 PM EDT Thursday
for SCZ054-056.
Coastal Flood Warning until 11 PM EDT this evening for SCZ054-
056.
NC...Tropical Storm Warning for NCZ087-096-099-105>110.
Flood Watch through Thursday evening for NCZ087-096-099-
105>110.
High Rip Current Risk through Thursday evening for NCZ106-108-
110.
Coastal Flood Advisory from 6 PM to 10 PM EDT this evening for
NCZ106-108-110.
High Surf Advisory from 8 PM this evening to 8 PM EDT Thursday
for NCZ106-108-110.
Coastal Flood Advisory from 8 PM this evening to 1 AM EDT
Thursday for NCZ107-109.
MARINE...Tropical Storm Warning for AMZ250-252-254-256.
&&
SYNOPSIS...ILM
NEAR TERM...MBB
SHORT TERM...DCH
LONG TERM...DCH
AVIATION...MBB
MARINE...DCH/MBB
TIDES/COASTAL FLOODING...MBB/VAOHazardous weather outlook, Aug 30, 4:00 PM EST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
500 PM EDT Wed Aug 30 2023
AMZ250-252-254-256-312100-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
500 PM EDT Wed Aug 30 2023
...TORNADO WATCH 662 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Tropical Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NCZ087-096-SCZ017-023-024-032-033-312100-
Robeson-Bladen-Marlboro-Darlington-Dillon-Florence-Marion-
500 PM EDT Wed Aug 30 2023
...FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...
...TROPICAL STORM WARNING IN EFFECT...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Tropical Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Tropical Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ099-105-SCZ039-055-058-059-312100-
Columbus-Inland Pender-Williamsburg-Inland Georgetown-Central Horry-
Northern Horry-
500 PM EDT Wed Aug 30 2023
...FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...
...TORNADO WATCH 662 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Tornado Watch.
Tropical Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Tropical Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ106-108-110-312100-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
500 PM EDT Wed Aug 30 2023
...FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...
...TORNADO WATCH 662 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...
...TROPICAL STORM WARNING IN EFFECT...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
THURSDAY...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
High Rip Current Risk.
Tornado Watch.
Tropical Storm Warning.
Coastal Flood Advisory.
High Surf Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
High Rip Current Risk.
Tropical Storm Warning.
High Surf Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NCZ107-109-312100-
Inland New Hanover-Inland Brunswick-
500 PM EDT Wed Aug 30 2023
...FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...
...TORNADO WATCH 662 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 1 AM
EDT THURSDAY...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Tornado Watch.
Tropical Storm Warning.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Tropical Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
SCZ054-056-312100-
Coastal Horry-Coastal Georgetown-
500 PM EDT Wed Aug 30 2023
...FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...
...TORNADO WATCH 662 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...
...TROPICAL STORM WARNING IN EFFECT...
...COASTAL FLOOD WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
THURSDAY...
This Hazardous Weather Outlook is for northeast South Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
High Rip Current Risk.
Tornado Watch.
Tropical Storm Warning.
Coastal Flood Warning.
High Surf Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
High Rip Current Risk.
Tropical Storm Warning.
High Surf Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Event by event
5 flash flood, 4 tornado, 1 funnel cloud. Local standard time, as filed.
Tornado, Brunswick
- When
- August 30, 5:14 PM EST to 5:15 PM EST
- Where
- Brunswick County, 0.93 mi N of Long Beach Arpt to 1.11 mi NNW of Long Beach Arpt
- Rating
- EF0
- Path length
- 0.43 mi
- Path width
- 20 yd
- Crop damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.943, -78.077
An EF-0 tornado crossed Saint James Plantation from the east end|of Players Club Drive to near the easternmost intersection of|Millwright Circle. Numerous branches were broken out of pine and|oak trees along its path. The most significant tree damage|occurred near the intersection of Players Club Drive with Golf|Cottage Drive.
Tornado, Brunswick
- When
- August 30, 5:45 PM EST to 5:46 PM EST
- Where
- Brunswick County, 2.08 mi N of Long Beach Arpt to 2.4 mi N of Long Beach Arpt
- Rating
- EF0
- Path length
- 0.32 mi
- Path width
- 20 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.960, -78.081
The tornado formed near Highway 211 near Four Paws Veterinary|Hospital where it damaged the roof. The tornado moved northward|near Executive Park Blvd where it damaged another roof, downed a|large tree, and ripped an A/C unit off the top of another|building.
Tornado, Brunswick
- When
- August 30, 6:25 PM EST to 6:27 PM EST
- Where
- Brunswick County, 5.83 mi SSE of Easy Hill to 5.59 mi SSE of Easy Hill
- Rating
- EF1
- Path length
- 0.25 mi
- Path width
- 40 yd
- Crop damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.141, -77.965
A tornado developed near a property near Clarendon Plantation Road, downing|a couple trees initially. It tracked northward and snapped numerous trees and large limbs, including a mix of oak and pine trees. The tornado brought down additional limbs near a set of power lines and ended with several more snapped oak and pine trees just north of the power lines.
Tornado, New Hanover
- When
- August 30, 6:31 PM EST to 6:35 PM EST
- Where
- New Hanover County, 1.62 mi NE of Sea Breeze to 1.55 mi SSW of Myrtle Grove
- Rating
- EF1
- Path length
- 1.54 mi
- Path width
- 30 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 34.089, -77.883
A waterspout spawned by Tropical Storm Idalia came ashore and|became a tornado near Tidalwalk Drive and lifted near Country|Place Road in southern New Hanover County. An NWS Storm Survey|found numerous oak trees and pine trees snapped or uprooted|along the tornado`s path. A tree fell on a storage shed and|one home had a piece of aluminum cornice pulled away from the home.
Funnel Cloud, New Hanover
- When
- August 30, 6:33 PM EST
- Where
- New Hanover County, 1.79 mi NE of Sea Breeze
- Reported by
- Public
- Coordinates
- 34.090, -77.880
Report of funnel cloud crossing marshland near the Tidalwalk community.
Flash Flood, Robeson
- When
- August 31, 12:10 AM EST
- Where
- Robeson County, 1.33 mi WNW of Bloomingdale to 1.26 mi NW of Bloomingdale
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 34.440, -79.040
Reports high water and a tree across the road along Progressive Farm Rd. near Bloomingdale Rd. south of Fairmont, NC. Time estimated via crest unit streamflow maximum.
Flash Flood, Columbus
- When
- August 31, 1:00 AM EST to 2:00 AM EST
- Where
- Columbus County, 0.69 mi S of Pleasant Plains to 0.34 mi S of Pleasant Plains
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 34.240, -78.680
Reports that Gores Trailer Rd. is closed due to standing water at Pineland Woods Dr. near Whiteville, NC. Time estimated via crest unit streamflow maximum.
Flash Flood, Columbus
- When
- August 31, 1:20 AM EST to 2:20 AM EST
- Where
- Columbus County, 0.69 mi N of Tabor City Arpt to 0.67 mi N of Tabor City Arpt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 34.160, -78.850
Reports that us-701 is closed at Richard Wright Road in Tabor City, NC. Time estimated via radar and crest.
Flash Flood, Columbus
- When
- August 31, 1:29 AM EST to 2:29 AM EST
- Where
- Columbus County, 0.9 mi NW of Chadbourn to 1.14 mi NNW of Chadbourn
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 34.330, -78.830
Reports NC-410 from US-74 business to East Railroad Ave. in Chadbourn, NC.
Flash Flood, Pender
- When
- August 31, 3:00 AM EST to 3:30 AM EST
- Where
- Pender County, 0.9 mi NW of Bells Xrds to 0.8 mi NNE of Bells Xrds
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 34.440, -77.980
Reports that Scott Road is closed due to high water between Highsmith Road and Highway 210. Time estimated via crest unit streamflow maximum.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tropical Storm in Georgia, August 30, 20231 death · 7 injured · $38 million · 33 events
- Hurricane and Tropical Storm in Florida, August 30, 2023$410 million · 19 events
- Tropical Storm in Florida, August 30, 20231 death · 24 events
- Hurricane and Tropical Storm in Florida, August 30, 20231 death · 1 injured · 15 events
- Tropical Storm in Florida, August 30, 20231 death · 12 events
- High Wind in California, August 30 to 31, 20231 death · 1 event
- Tornado and Tropical Storm in South Carolina, August 30 to 31, 2023$720,000 · EF1 · 16 events
- Tornadoes and Tropical Storm in South Carolina, August 30 to 31, 20232 injured · $125,000 · EF1 · 30 events
- Tropical Storm in Georgia, August 30, 20231 injured · $185,000 · 20 events
- Hail and Damaging Winds in North Dakota, August 30, 2023$300,000 · 1.75 in hail · 10 events
- Tornado and Tropical Storm in Georgia, August 30 to 31, 20231 injured · $135,000 · EF0 · 7 events
- Tropical Storm and Flood in Georgia, August 30, 2023$86,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131423, 1131418, 1131419, 1131421, 1131414, 1131403, 1131405, 1131409, 1131411, 1131413.